Fioricet

Fioricet® (Butalbital, Acetaminophen, and Caffeine Tablets USP) is supplied in tablet form for oral administration.

Each tablet contains the following active ingredients:
butalbital USP . . . . . . . . . . . .50 mg
acetaminophen USP . . . . . . 325 mg
caffeine USP . . . . . . . . . . . . .40 mg

Fioricet is a prescription drug which is used in treatment of headaches. It is actually a combination drug which combines three ingredients that work together and provide a relief of headache pain in tensions headaches, muscle contraction headaches and headaches that occur after post-dural puncture.

 

Inactive Ingredients: crospovidone, FD&C Blue #1, magnesium stearate, microcrystalline cellulose, povidone, pregelatinized starch, and stearic acid.

The first ingredient in Fioricet is butalbital. This is a barbiturate drug which is very rarely used alone but which has found its way into a number of combination drugs, including Fioricet. Since it is a barbiturate drug, it is a relatively potent analgesic, meaning that it provides relief from pain. It can also be dependency-forming, but in Fioricet it is not present in such large doses so as to cause dependency unless it is used improperly or for too long. Butalbital (5-allyl-5-isobutylbarbituric acid), is a short to intermediate-acting barbiturate. It has the following structural formula:

 

 

C11H16N2O3          Mol. wt. 224.26

The second ingredient in Fioricet is acetaminophen, also known as paracetamol. It is one of the most basic and most common drugs in the world. It is also a painkiller which can be used to treat mild to moderate pain. On its own, it can be used in treatment of headaches and it is only logical that it was included in Fioricet. It can cause liver damage if it is used improperly and it is often included in medications to discourage overuse. Acetaminophen (4´-hydroxyacetanilide), is a non-opiate, non-salicylate analgesic andantipyretic. It has the following structural formula:

 


 

C8H9NO2              Mol. wt. 151.17

The third ingredient in Fioricet is a formulation of caffeine which is a common stimulant present in coffee and tea. It is used in Fioricet for two reasons. The first is that it can enhance the effects of the other two ingredients that provide the majority of analgesic effects and the second one is that it has been found to constrict blood vessels, especially in the brain. This can also provide substantial relief from pain that is associated with tension headaches. Caffeine (1,3,7-trimethylxanthine), is a central nervous system stimulant. It has the following structural formula:

 C8H10N4O2          Mol. wt. 194.19

Fioricet contains a combination of acetaminophen, butalbital, and caffeine. Acetaminophen is a pain reliever and fever reducer.
Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache. Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.Fioricet is used to treat tension headaches that are caused by muscle contractions.

Fioricet was developed specifically with headaches in mind. It has found other uses, however, although these uses are still considered off-label and investigational. For example, Fioricet is sometimes used in treatment of migraines and there are a lot of people for whom it has done wonders when their migraines are in question. Some people take Fioricet for back pain and other painful conditions. These are not common uses for this drug but we felt that we should mention them as well.

What are the possible side effects of acetaminophen, butalbital, and caffeine?

fioricet2Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • feeling light-headed or short of breath;
  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms.

Less serious side effects may include:

  • drowsiness;
  • dizziness, confusion or lightheadedness;
  • dry mouth;
  • nausea, vomiting, stomach pain, loss of appetite;
  • feeling anxious or jittery;
  • drunk feeling; or
  • headache.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about acetaminophen, butalbital, and caffeine?

Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take acetaminophen, butalbital, and caffeine before the MAO inhibitor has cleared from your body.

Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver.

Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as “APAP”) is contained in many combination medicines. If you use certain products together you may accidentally use too much acetaminophen. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP.

Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor’s advice, and never take more than 2 grams (2000 mg) per day.